Champ Program Child Abuse Medical Provider Program Education for Child Abuse Medical Providers, CHAMP Program, www.champprogram.comHome CHAMPMember AreaCourseworkSkip navigation, go to content directlybackground
spacer
CHAMP Home Page
Whats New
About us
CHAMP Mentors and Faculty
CHAMP Network Members
Webcasts
Caring with Compassion
Child Victims of Human Trafficking
Test Your Knowledge
Coursework
Practice Recommendations
Resources for Professionals
DOH Initiatives
Educational Resources for Medical Residents
Position Statement
Contact Us
 

Back to list of cases


Child Abuse Case 6


An 18-month-old girl had spent the day at her grandmother’s house. When her mother picked her up that evening, she appeared agitated, aggressive and was sweating profusely. Her mother could not get her to calm down and brought her to the emergency department. While being examined, she began to have a seizure. Her temperature was 40.1 degrees Celsius, pupils were dilated and reactive, her heart rate was 196, and her BP was 160/92.

A urine drug screen was obtained and was positive.


Which of the following is the BEST response regarding the reason for her symptoms?

  1. Ingestion or inhalation of cocaine, either deliberate or unintentional, will cause these symptoms.
  2. Accidental ingestion of her grandmother’s digoxin may cause these symptoms.
  3. Unintentional ingestion of her grandmother’s tricyclic antidepressants may cause these symptoms.
  4. Unintentional ingestion of her grandmother’s antihistamines will cause these symptoms.

line

The answer is A.

The symptoms in this case describe cocaine intoxication. The fact that the skin was sweaty points to cocaine rather than an antihistamine. The skin would be dry with an anitcholinergic. With cocaine, the pupils are mydriatic and reactive. For antihistamines, they are dilated but slow to respond to light.

The symptoms are very different for digoxin. In addition, digoxin is not generally detected by drug screen.

Although tricyclic antidepressants (TCAs) cause some similar symptoms, they cause hypothermia, not fever, and hypotension, not high blood pressure. In addition, the patient would not be sweaty.

For further information, see the tables that outline the clinical manifestations of poisoning in Chapter 7, Child Abuse by Poisoning, from the text "Child Abuse Medical Diagnosis and Management," edited by Reece and Christian, pages 580-583.


Reference: Reece RM, Christian CW (eds.). Child Abuse Medical Diagnosis and Management. Elk Grove Village, IL: American Academy of Pediatrics; 2009.


Back to list of cases








line

Copyright 2006-2021 The CHAMP Program, Syracuse, New York. All Rights Reserved.
www.CHAMPprogram.com
champ@upstate.edu
SUNY Upstate Medical University
Syracuse, New York